Do Low-Dose Birth Control Pills Make Sex More Painful?
A new study says that your low-hormone pill could leave you screaming during sex for all the wrong reasons.
Ah, the birth control pill, that magical feat of science that allows us to have as much sex as we want without getting pregnant, basically by tricking our bodies into thinking we already are. Today’s pill is a reliable, convenient and relatively safe form of contraception, which explains why more than 99 percent of sexually active women in the U.S. have used it at some point in their lives.
When the pill first became available in 1960, it came with a high dose of estrogen that may have been responsible for an alarming deluge of blood clots, along with doubling the size of women’s breasts in some cases. These days, the ubiquity of low-hormone oral contraceptives with few negative side effects has made pill popping as mindless as taking a daily vitamin. Some versions even come with added benefits like reducing acne, alleviating menstrual cramps, and significantly decreasing the chance of ovarian and endometrial cancer.
But according to a new study, birth control pills with lower doses of estrogen—the ones that gynecologists have been pushing on many young women since they were in high school—may be linked to chronic pelvic pain, including pain during orgasm.
Yes, that’s right, your low-hormone pill could leave you screaming during sex for all the wrong reasons.
The study, gleaned from an online survey involving 1,000 women between the ages of 19-39, found that women on lower-dose oral contraceptives (less than 20 micrograms of synthetic estrogen) were twice as likely to report pelvic pain during or after orgasm than those on contraceptives with higher estrogen levels, or those who weren’t on the pill at all.
“These symptoms can be quite burdensome and painful depending on their severity and the way they affect quality of life,” lead researcher Dr. Nirit Rosenblum told The Daily Beast. “Young women in particular need to be aware of these adverse side effects because they are generally being prescribed the low-dose pills.”
Rosenblum, who specializes in female pelvic medicine and reconstructive surgery at NYU Langone Medical Center in New York City, said she and her partners first noticed the link between low-dose pills and pain amongst their patients.
I’ve been taking this type of pill without any such issues since I was a teenager, before I even knew what pre-ejaculate was, let alone exactly how the pill prevented baby-making. All I knew was that the low-dose option was believed to be a better bet for women like me who have a history of breast cancer in their family.
But the latest study has me weighing whether to toss my trusty plastic pack of oral contraceptives altogether and use a diaphragm like they did in the old days. Sure, inserting a silicone cup into one’s vagina every time there’s a window of opportunity for sex is a bit of a hassle and, well, not exactly sexy. But when the other option might be never enjoying sex again, reaching for the dome-shaped device seems like a no-brainer. Or, if I don’t want revert back to the birth control of choice for my mother’s generation, I might sign up for IUD implantation, the Ortho Evra patch, or the progestogen-only Depo-Provera shot.
Predictably, these methods of birth control come with their own side effects, causing a majority of consumers to opt for the digestible, once-a-day pill. But the fact remains that, if the latest study is any indication, women just can’t win with the birth control pill, no matter how high or low the hormone dose.
“A lot more work needs to be done to really understand many of the poorly understood effects of birth control pills, specifically low-dose ones,” said Dr. Rosenblum, adding that I need not convert to another form of birth control just yet.
When her patients complain of pelvic pain, Rosenblum makes sure to rule out any other conditions that might be causing it, from endometriosis to fibroids, noncancerous tumors that grow out from the surface of the uterus.
“Only time will tell how much these medications may affect nerve function that leads to pain.”